I am a 68 yr old woman, in good health, but had a bad experience while visiting a museum with my husband. All of a sudden I felt these lower abdomen cramps. I felt like I needed to have a bowel movement, but then this feeling came over me like I was going to faint. Everything was looking sort of black. I had to hold on to my husband or I would have fainted. He got me to a chair and he told me later that I was cold, clammy and very pale. I went into the restroom but could not go. On the ride home I started to feel better but still having cramps feeling. Within the next 2 hours at home I had three Bm,s that filled the bowl! Sorry to be so blunt. I've read stories similar to mine. I hate the feeling of blacking out. It happened to me before when on the toilet before having a colonoscopy.
Hi! Google, or search for the Vagus nerve response. It can happen during bowel movements, stressful bowel activities, and at other times as well. I have a friend who is a RN and she has told me that they have actually had people pass out and fall off the toilet. Sweating can also be involved. I have had the same thing happen to me. I have never actually passed out, but it's an awful feeling. Good luck and hope this helps. **
I agree, it was most likely the vagus nerve. I have Vasovagal Syncope disorder, meaning I get this response a lot. Just being on my feet for a long time can cause me to black out. Cardiologists use the tilt table test to diagnose the disorder, but since it has rarely happened to you, that's not relevant to you. It most commonly happens during bowel movements, period cramps, when hit by sudden hot water (like a shower or hot tub), when forced to stand in one spot for a long time, or when doing something that takes exertion and causes you to sweat a lot. It is basically just a few seconds of your blood pressure tanking. Sitting down, putting your head between your knees, or laying down can help it go away if you feel it coming. Also, salt can help bring your bp back up when it happens.
This reaction becomes more likely if you are tired or dehydrated, so make sure if you're going to be somewhere that you're on your feet a lot, you get plenty of rest and water. If you're afraid it will happen again, I've found salt tablets help me if I need to bring my bp back up. Because having a vasovagal reaction can make you feel light headed and weird all day.
Hope this helps. Google will be able to tell you tons more about vagus reactions, and so can your doctor.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.